Winter Storm, Lake
- When
- February 1, 11:00 PM CST to February 2, 7:00 PM CST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.472, -87.376 (the zone’s center; the record gives no point)
A winter storm moved across northwest Indiana on February 2nd producing heavy snow with widespread snow totals of 10 to 14 inches. Snowfall rates of 1 to 2 inches per hour were observed in the heaviest snow bands.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A winter storm moved across northwest Indiana on February 2nd producing heavy snow with widespread snow totals of 10 to 14 inches. Snowfall rates of 1 to 2 inches per hour were observed in the heaviest snow bands.
The highest storm total snowfall totals included 14.7 inches near Beverly Shores; 14.0 inches in Remington and four miles east southeast of Chesterton; 13.5 inches near South Haven and two miles northwest of Valparaiso; 13.0 inches three miles southeast of St. John and two miles southeast of Hobart; 12.9 inches in Crown Point; 12.5 inches in Cedar Lake; 12.3 inches six miles southeast of Rensselaer; 11.8 inches five miles east northeast of Gary; 11.2 inches in Dyer and 11.1 inches near Porter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 1, 9:56 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
956 PM CST Tue Feb 1 2022
.UPDATE...
Issued at 955 PM CST Tue Feb 1 2022
Here on the evening shift our focus has been more tactical, namely
1.) timing the expansion of heavier snow over the area overnight
using observations and high-res guidance trends, 2.) if degree and
duration of impacts are well-covered in headlines and messaging
for Wednesday, especially morning and early afternoon, and 3.) any
changes in tapering or end time of snow later Wednesday. The good
news is that all of these seem well covered in the going forecast.
The only change to headlines made was to add Lake County, IL to
the Winter Weather Advisory, with this being more of an impact-
based for 1-3 inches during the morning commute. There remains
decent uncertainty in that middle zone of the CWA especially with
total snowfall amounts, with some positives for and negatives
against as well as just simply a very sharp gradient. But even
with that uncertainty, the timing of heavy rates there will create
notably hazardous travel at times during the morning.
Cold air has been gradually filtering into the area behind an
earlier cold frontal passage, with most of the IL CWA now cold
enough aloft and in the boundary layer to support snow where it is
precipitating (mPing reports and obs support this). Drier air
also has been impinging, as seen on the 00Z DVN sounding below
700 mb, and that chewed away at some of the precipitation since 7
PM. As the next low amplitude wave across central/eastern Kansas
progresses east, this is now increasing the moisture transport
above 800 mb and showing a blossoming of radar echoes. There also
is greater upper level ascent too within a right entrance region
of a 105+ kt jet over the western Great Lakes. Timing the upstream
heavier precipitation expansion in Missouri and western Illinois
should have it spread into the CWA between midnight and 2 A.M.
Lapse rates aloft observed at DVN and ILX were in places 7 C/km
aloft, and these combined with just a signal of low instability
(near zero or slightly negative EPV), indicate that snowfall rates
should solidly increase all the way up to I-80 to I-88.
The timing of the largest footprint of heaviest snowfall rates
still aligns well in that 4 A.M. to noon period. The frontogenetic
circulation is strong, including even north of I-80 on high-
resolution guidance, though there will be some point where this
drier air is offsetting some of those snowfall rates to the
north. That still looks to be slightly north of the ILlinois River
Valley into the northern half of the Chicago metro, and CAM
guidance consistently agrees with that. The 18Z GFS was slightly
further south from there, and there are some concerns moisture
transport may get slightly robbed with some deeper precipitation
across the southern CWA. But enough forcing, moisture, and
instability are present on forecast guidance for heavier snowfall
rates for enough of a duration and at the morning commute to
warrant a Warning where we have it, including into the heart of
the Chicago metro. So total snowfall amounts remain just one piece
of the puzzle, per usual.
The synoptic forcing will gradually wane from northwest to
southeast during the late morning through mid-afternoon. It still
is likely that some headlines, especially in portions of north
central Illinois, will be able to end early. Lighter snow in the
southeast half of the CWA, with possibly some lake enhancement or
effect into northeast Illinois, is likely late afternoon into
Wednesday night. This will probably be intermittent and not steady
given the forecast soundings. But with the temperatures, still
some ongoing accumulation.
Double digit snowfall amounts and the longest duration of
treacherous travel are still supported where we have them
forecast in the southern third to half of the CWA.
No major changes made to the graphics/messaging this evening.
MTF
&&
.SHORT TERM...
Issued at 337 PM CST Tue Feb 1 2022
Through Thursday...
Scattered rain showers are moving through a good portion the CWA
this afternoon as a strong cold front drapes across the area. Rain
will continue to fill in towards the south and east while, at the
same time, dry air is advected from the northwest behind the
front. As temperatures continue to cool through this evening, we
will likely begin to see signs of evaporating and sublimating rain
and snow as the aforementioned dry air continues to move in with
the encroaching arctic high. This should primarily be an issue
for areas north and west of Kane County but this will play a big
role in the sharp cutoff in snow amounts that we anticipate. Rain
will begin transitioning to snow from 7 to 10 pm across the
Chicago metro and closer to midnight for areas south of the Will-
Kankakee county line. Relatively warmer thermal profiles in the
far southern CWA will result in snow ratios as low as 7:1 early on
in the event while the remainder of the area will see ratios
closer to 12:1. By tomorrow, the whole CWA should see rather
uniform ratios of 12-13:1 as the thermal column uniformly cools.
Snow will fall steadily following the transition from rain with the
heaviest snow taking place approximately between 4AM and noon
tomorrow. During this time, the right entrance region of a
strong jet max to our northeast provides a good deal of
synoptically-driven lift through a ~3,000 foot DGZ. Meanwhile, a
potent frontogenesis band with a healthy vorticity signature will
supply plenty of low level forcing, especially further south in
the CWA. This will result in snow rates upwards of 1 to 1.5 inches
per hour for areas near and south of I-80 and rates up to one
inch per hour further north during this time period. Travel at
this time will very difficult meaning the Wednesday morning
commute will be a rough one.
Heading into Wednesday afternoon, snow will ease up to light snow or
flurries near and south of I-80. The west suburbs and areas north
will likely see snow end through the afternoon. Snow totals
through this time will vary from minor accumulations up in Rockford's
vicinity to near and locally in excess of a foot south of I-80.
As previously mentioned, a very tight gradient in snow totals is
expected with this system. We anticipate this gradient will be
found through the Illinois River Valley and into the Chicago
metro, which includes the city of Chicago itself. In this area is
the greatest deal of uncertainty in snow totals as a 10-20 mile
stretch could see a difference of over half a foot of snow. Any
small wobbles in the frontogenetically-forced band could result in
considerable changes in the snowfall distribution in this area.
Snow will pick back up slightly, particularly for the southern
half of the CWA, Wednesday night and into Thursday as a result of
a subtropical jet max moving into the Midwest as it chases the
superimposed jet stream in the northeast. Snow intensity with this
second system should be moderate at best with the far southern
CWA seeing an additional 2-5 inches of snow through Thursday and
an additional inch or two across the west and southwest suburbs.
Some threat for patchy blowing snow exists, primarily later
Wednesday and into Thursday where snow continues to fall as
gustier north/northeast winds develop. Wind speeds and snow ratios
generally under 12-13:1 suggest this may not be a huge threat, but
something we'll continue to monitor.
Thursday afternoon, lake-enhanced snow showers appear likely for
parts of the CWA as cold air advection following this storm
system improves low level lapse rates near and downwind of the
lake up to 7-8 C/km. Additionally this will result in a couple
hundred J/kg of lake-induced CAPE and, most notably, a long fetch
could provide in some minor accumulations primarily over NW
Indiana and adjacent counties in Illinois. Lake effect parameters
are, however, on the marginal end of the spectrum.
In other news, highs in the upper teens and low 20's in conjunction
with wind gusts up to 25-30 mph will keep wind chills down in the
single digits, if not slightly below zero, for the majority of
Wednesday and Thursday.
Doom
&&
.LONG TERM...
Issued at 105 PM CST Tue Feb 1 2022
Thursday Night through Tuesday...
Main forecast concern is colder temperatures and wind chills
through early next week.
There is a small chance of lingering lake effect snow showers
Thursday evening but confidence is fairly low and most of the
models keep the local area dry and for now have continued with a
dry forecast. There are two cold fronts that will move across the
area, one on Sunday afternoon/evening and another Tuesday night.
Both of these have the potential to produce some light precip.
But the blended guidance is dry for the entire period and these
precip chances for these two fronts look fairly low so no mention
looks ok for now.
Colder temperatures are expected as two areas of high pressure
move across the area behind the above noted cold fronts. The first
high Friday morning and the second high Monday morning. Low temps
these mornings are expected in the single digits and with the
fresh snow pack and possible light winds, some sub zero temps are
possible as well. The light winds should keep the coldest wind
chill values into the zero to 10 below zero range. Some brief
moderation in temps is possible Saturday into Sunday ahead of the
cold front noted above. cms
&&
.AVIATION...
For the 00Z TAFs...
Light rain at TAF issuance is expected to quickly transition to
light snow early this evening at the Chicago metro terminals,
likely occurring sometime between 02-03Z at ORD/MDW. Initially,
lighter snow is expected with primarily MVFR visibility through
late evening. Snow intensity will increase after midnight, with
the highest rates expected in the pre-dawn hours through mid-
morning Wednesday (roughly 10-16Z). -SN will continue through the
afternoon at a lower intensity, with lake-enhanced -SHSN
continuing into the evening at ORD/MDW/GYY.
A very sharp snowfall gradient will occur over the Chicago metro,
and likely align somewhere between DPA and GYY (i.e. potentially
over ORD or MDW). An extended period of LIFR visibility is likely
with the snow during the aforementioned timeframe, but conditions
will vary considerably on the edge of the heavier snow. Because of
this and the expected location of the snowfall gradient over the
Chicago metro, a substantial change in the forecast remains
possible for ORD/DPA, is less likely for MDW, and is unlikely for
GYY.
WSW winds under 10 knots at TAF issuance will veer NNW while
slightly increasing through mid-evening. Winds will veer north by
around midnight and remain N to sometimes NNE through the
remainder of the period. Gusts to 20 knots are expected overnight
through Thursday morning. Gusts to 25 knots will follow during the
afternoon and evening and may result in some areas of shallow
DRSN.
Kluber
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ013-ILZ019-ILZ020-ILZ021-ILZ104-ILZ105-
ILZ106-ILZ107-ILZ108 until 6 PM Wednesday.
Winter Storm Warning...ILZ023-ILZ032-ILZ033-ILZ039 until 6 PM
Thursday.
Winter Weather Advisory...ILZ006 until 3 PM Wednesday.
Winter Weather Advisory...ILZ010-ILZ011-ILZ012-ILZ103 until 6 PM
Wednesday.
IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until
6 PM Thursday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...9 AM Wednesday to 9 PM Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 323 PM CST Tue Feb 1 2022 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-022130- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 323 PM CST Tue Feb 1 2022 /423 PM EST Tue Feb 1 2022/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Ice Accumulation Risk. Elevated Snow Risk. DISCUSSION... Rain will change to snow from northwest to southeast this evening into the early part of the overnight hours. Snow may become heavy at times late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Significant Snow Risk. Thursday... Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Limited Snow Risk. Friday and Saturday... Limited Excessive Cold Risk. DISCUSSION: Snow, heavy at times, is expected Wednesday, mainly south of Chicago to LaSalle Peru line. Some additional accumulating snow is possible late Wednesday night into Thursday, mainly southeast of a Valparaiso Indiana to Pontiac Illinois line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-022130- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 323 PM CST Tue Feb 1 2022 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday and Thursday... Hazardous conditions for small craft are likely. Limited Freezing Spray Risk. - Izzi Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 808 PM CST Tue Feb 1 2022 ILZ004-005-008-020900- Boone-McHenry-Ogle- Including the cities of Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Rochelle, Oregon, and Byron 808 PM CST Tue Feb 1 2022 ...Light Snow Likely During the Wednesday Morning Commute... Intermittent light snow is likely to move over far northern Illinois late tonight into Wednesday morning before ending by or during early afternoon. While snowfall amounts for most if not all this area will be under two inches, the timing of the snowfall is expected to cause slowed and potentially slippery travel on some roads during the morning commute. Plan for extra travel time during the Wednesday morning commute. This includes in and near Belvidere, Byron, Harvard, Oregon, and Woodstock. MTF
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003678, 1003679, 1003680, 1003682, 1003681.